Nevada, 2010

Heat in Nevada, August 3 to 6, 2010

August 3 to 6, 2010 · NWS VEF · 2 events in 2 counties and zones

Three people died of heat-related causes - two in the Las Vegas Valley, and one in the Lake Mead National Recreation Area. Temperatures were below locally defined Excessive Heat Warning criteria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Three people died of heat-related causes - two in the Las Vegas Valley, and one in the Lake Mead National Recreation Area. Temperatures were below locally defined Excessive Heat Warning criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 3, 8:45 AM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 8:45 AM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT TUE AUG 3 2010

.SYNOPSIS...MOISTURE AND INSTABILITY WILL PERSIST OVER MOHAVE COUNTY
RESULTING IN A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH
THURSDAY. THUNDERSTORM CHANCES WILL SPREAD INTO LINCOLN COUNTY AND
THE MOUNTAINS OF CLARK COUNTY WEDNESDAY AND THURSDAY AS A
DISTURBANCE MOVES ACROSS THE AREA FROM THE SOUTH. TEMPERATURES TO BE
NEAR NORMAL.
&&

.UPDATE...FORECAST WAS IN PRETTY GOOD SHAPE FOR TODAY BUT DID MAKE
SOME MINOR TWEAKS TO POP/WX/SKY GRIDS. 12Z MODEL RUNS BRING STABLE
AIR INTO SOUTHWEST MOHAVE COUNTY WHILE SPREADING SOME MOISTURE AND
INSTABILITY INTO FAR NORTHEAST CLARK AND SE LINCOLN COUNTY. ADJUSTED
GRIDS TO REFLECT THIS TREND ALTHOUGH THESE ADJUSTMENTS WERE PRETTY
MINOR.  -HARRISON-
&&

.PREV DISCUSSION...
245 AM PDT TUE AUG 3 2010

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...SOUTHWEST FLOW REMAINS
ACROSS MUCH OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WHICH WILL
CONTINUE TO RESULT IN DRY AND STABLE CONDITIONS ACROSS THE AREA
TODAY. MEANWHILE MOIST/UNSTABLE CONDITIONS CONTINUE JUST TO THE EAST
OF THE CWA. THUS MOHAVE COUNTY CONTINUES TO BE THE IN BETWEEN AREA
WITH ENOUGH INSTABILITY/MOISTURE TO MENTION ISOLATED/SCATTERED
MAINLY AFTERNOON/EVENING CONVECTION OVER THE AREA. BY WEDNESDAY...
WEAK CIRCULATION WHICH HAS BEEN DISCUSSED THE PAST FEW DAYS OVER
SOUTHWEST ARIZONA BEGINS TO LIFT NORTH ACROSS MAINLY MOHAVE COUNTY
BUT WILL DRAW MOISTURE FURTHER WEST INTO CLARK AND LINCOLN
COUNTIES...RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SOUTHERN NEVADA MOUNTAINS. AS THIS SYSTEM CONTINUES TO SHIFT
NORTHEAST OUT OF THE AREA...ENOUGH DYNAMICS ON THURSDAY TO CONTINUE
MENTION OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS OF SOUTHERN
NEVADA AND NORTHWEST ARIZONA. HOWEVER IF THE SYSTEM SHIFTS OUT OF
THE AREA A LITTLE QUICKER...PER THE GFS...MAY NEED TO DECREASE POPS
ON THURSDAY. TEMPERATURES TO REMAIN NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT. MODELS CONTINUE TO SHOW
GOOD CONTINUITY IN THE EXTENDED...SO MINIMAL CHANGE WAS NEEDED TO
INHERITED GRIDS. A TROUGH OF LOW PRESSURE OFF THE COAST WILL DEEPEN
AND PASS OVER THE REGION THIS WEEKEND. THIS WILL HELP SCOUR OUT
MOISTURE THAT HAS BEEN IN PLACE ACROSS THE REGION...WITH
PRECIPITABLE WATER VALUES FALLING BY ABOUT 50 PERCENT FROM CURRENT
LEVELS BY SUNDAY AFTERNOON. HAVE REMOVED MENTION OF ANY
THUNDERSTORMS FROM THE EXTENDED FORECAST WITH THIS IN MIND AND
CONDITIONS EXPECTED TO REMAIN THERMODYNAMICALLY STABLE. TEMPERATURES
ARE EXPECTED TO REMAIN RIGHT AROUND EARLY AUGUST NORMS.
&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED...WITH
WINDS REMAINING OUT OF SOUTH IN GENERAL.  MOISTURE IS VERY
LIMITED AND DON/T EXPECT ANY PRECIPITATION OVER THE LOCAL
MOUNTAINS.  THE CLOSEST PRECIPITATION WILL BE EASTERN MOHAVE COUNTY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY SOUTHERLY FLOW WITH HIGHER AFTERNOON GUSTS.
ANY THUNDERSTORM ACTIVITY THIS AFTERNOON WILL BE LIMITED TO MOHAVE
COUNTY OVER HIGHER TERRAIN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 4:49 AM PST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 AM PDT TUE AUG 3 2010

AZZ001>003-036-040000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
549 AM MST TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA TODAY. THE MAIN CONCERN WITH THESE STORMS WILL BE BRIEF HEAVY
RAINFALL AND LOCAL GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO THURSDAY BEFORE DRYING TAKES PLACE FRIDAY INTO
MONDAY. BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL CONTINUE TO BE
THE MAIN CONCERN WITH THE STORMS WEDNESDAY AND THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>526-NVZ014-016-017-020-022-040000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
549 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ527-NVZ015-018-019-021-040000-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAKE MEAD NATIONAL RECREATION AREA-
549 AM PDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO FORM
WEDNESDAY AND THURSDAY MAINLY OVER THE MOUNTAINS WITH BRIEF HEAVY
RAINFALL AND GUSTY WINDS POSSIBLE. BY FRIDAY AND THEN CONTINUING
INTO MONDAY DRIER AIR WILL MOVE OVER THE AREA ENDING THE CHANCES
OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 3, 12:00 PM PST to August 6, 6:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two people died of heat-related causes.

Heat, Lake Mead/Lake Mohave National Recreation Area

When
August 6, 12:00 PM PST to 6:00 PM PST
Where
Lake Mead/Lake Mohave National Recreation Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

One person died of heat-related causes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2010-08-0382FemalePermanent HomeDirect
Heat, Las Vegas Valley2010-08-0663FemalePermanent HomeDirect
Heat, Lake Mead/Lake Mohave National Recreation Area2010-08-0686MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250647, 250648.